Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

June 20, 2021Hoke County, Scotland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 20, 2021, 6:52 AM EDT for Hoke County, Scotland County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 6:52 AM EDT (10:52 UTC)
Expired
Jun 20, 2021, 7:30 AM EDT
In force
38 min
Issued by
NWS Raleigh, NC

Counties Hoke County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 129 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WWUS82 KRAH 201052
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
652 AM EDT Sun Jun 20 2021
 
NCZ075-084>086-201130-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
652 AM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...
SCOTLAND...SOUTHEASTERN RICHMOND AND HOKE COUNTIES UNTIL 730 AM
EDT...

At 651 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 10 miles east of Rockingham, moving northeast at 25 mph.

Wind gusts up to 45 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Southern Pines, Raeford, Pinehurst, Hamlet, Aberdeen, Hoffman,
Whispering Pines, Pinebluff, Dobbins Heights and Wagram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3480 7968 3481 7974 3483 7978 3531 7937
      3503 7908 3473 7958
TIME...MOT...LOC 1051Z 227DEG 23KT 3490 7958 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 20, 5:28 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 20, 5:28 AM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
528 AM EDT Sun Jun 20 2021

.SYNOPSIS...
The remnants of Claudette will track across the Southeast today,
eventually moving through eastern NC tonight and offshore Monday
morning. Following a brief period of dry weather Monday afternoon,
additional shower and thunderstorm chances are expected on Tuesday
as a cold front moves through the area.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 300 AM Sunday...

Cloud cover continues to increase across the region this morning as
Claudette slowly moves through AL/GA. Regional radar imagery reveals
an extensive area of rainfall across SC, with a few embedded
convective elements noted in the GOES-16 GLM data. A few showers
have started to make their way into the Sandhills per 07Z surface
obs but rainfall amounts have been light thus far. With the
extensive cloud cover and persistent surface winds between 5-10kts,
temperatures have been slow to fall this morning with many locations
still in the mid 70s.

The precip shield will continue to move northward this morning, with
some degree of erosion likely as it encounters subsidence from a
weak ridge to the north. Still, precip chances will increase through
the morning hours with most locations south of I-85 seeing rain by
mid morning. Despite recent differences between the GFS/EC/NAM,
today's 00Z runs are all more or less on board with the idea of
chance/likely PoPs across the area this morning.  With mostly
cloudy/cloudy skies across the area, mid level lapse rates will be
largely unsupportive of thunder to start the day. However with
partial clearing/breaks in the clouds by early afternoon, thunder
will become increasingly likely throughout the day as the BL
destabilizes. Thermodynamic profiles would suggest a few storms
could be strong to severe where daytime heating is maximized. HREF
max updraft forecasts would suggest areas south and east of Raleigh
stand the best chance of thunder today although I will include at
least a mention of thunder area-wide.

Most of this morning's guidance is suggesting precip chances will
wrap up across the Triad by early evening. Meanwhile, the surface
circulation associated with Claudette will move into southern NC
this evening/early Monday morning and eventually offshore after
daybreak. Strong forcing associated with the circulation itself
combined with locally maximized moisture advection near the low
should yield a period of locally strong storms and heavy rainfall
across the southern Coastal Plain late tonight. UH tracks from the
00Z HREF suggest the potential for a few rotating storms in the
climatologically favored area along and just east of the surface
circulation. I will hang onto increased shower/thunderstorm chances
in these areas through the overnight hours, with things rapidly
wrapping up by daybreak.

Rainfall amounts will vary across the region, with less than an inch
expected along the NC/VA border and closer to 2 inches across the
Sandhills/southern Coastal Plain. Locally higher amounts will be
possible as a result of embedded convective elements but it would
appear the plume of deepest moisture (2.25"+ PW's) and moisture
transport will be displaced just to the east of the forecast area.
Not going to issue any sort of flood watch at this point.

As for temperatures, near or slightly below normal highs in the mid
80s seems like a reasonable forecast out of the NBM/NAM/GFS given
increased cloud cover. Lows tonight will be mild once again, low to
mid 70s area-wide.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 300 AM Sunday...

In the wake of Claudette, weak shortwave ridging aloft should make
for a mostly dry day across the area. Lee troughing east of the
mountains could yield a few showers late in the day with some
suggestion of a stray shower or two making their way into the NW
Piedmont. However elsewhere across the area, dry weather looks
likely. Temperatures will rebound into the lower 90s Monday
afternoon with yet another mild night expected Monday night with
lows in the low/mix 70s. An approaching cold front won't reach the
area until Tuesday, but increasing mid and high clouds will begin to
overspread the area late in the day and increase through the
overnight hours.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 355 AM Sunday...

Few changes were made to the long term as models show consistency.
On Tuesday upper level trough will be swinging across the region
while at the surface a strong cold front will slowly make its way to
the coast. Depending on the timing of the front and how much day
time heating is realized across the eastern half of the CWA, there
will be a threat of thunderstorms associated with the front
especially along and east of US1 in the afternoon and evening. Pwat
values are also somewhat of a concern with values nearing 2 inches,
and with the expected rainfall from Claudette, flooding could also
be a minor concern in the coastal plain regions. Will have to watch
closely as how much rainfall Claudette brings and how fast the cold
front moves across the region. The front will stall out along the
Mid-Atlantic Coast on Wednesday and could bring a chance of
afternoon showers Wed and Thurs afternoon before retreating west
bringing another chance of showers and storms on Friday and
Saturday.

Temperatures on Tuesday will start out near normal before the cold
front passes through with highs in the low 80s in the NW and upper
80s in the SE. Wed/Wed night will be the coolest of the period with
highs in the upper 70s to low 80s and lows in the low/mid 60s, which
is 5 to 10 degrees below normal. By the end of the forecast period,
temperatures will be back to near normal with highs in the mid to
upper 80s and lows near 70 degrees.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 528 AM Sunday...

MVFR ceilings are starting to move in from the south along with an
area of showers. Some embedded thunder is also noted within this
area of precip but for the most part it's very isolated. The rain
and lower cigs will continue to move northward this morning, but
should break apart to some extent as it encounters subsidence from
the weak ridge to the north. By this afternoon however, showers and
isolated thunderstorms will become more numerous in nature.
Localized areas of reduced vsbys are possible within the strongest
storms throughout the day but otherwise vsbys should remain VFR. By
this evening, rainfall should begin to shift east with improving
conditions at INT/GSO. Rain chances are likely to hang on through
the late evening hours as the surface circulation associated with
Claudette moves through southeast NC.

Outlook: Non-VFR weather possible early Monday morning as the
moisture associated with Claudette moves east. Most of Monday should
be VFR but another round of MVFR/IFR conditions appears likely
Tuesday coincident with a surface cold frontal passage. Improving
conditions likely Wednesday through the end of the week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Leins
NEAR TERM...Leins
SHORT TERM...Leins
LONG TERM...CA
AVIATION...Leins
Hazardous weather outlook, Jun 20, 5:18 AM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
518 AM EDT Sun Jun 20 2021

NCZ042-073>078-083>086-088-089-210930-
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
518 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Moisture associated with Tropical Depression Claudette will move into
the area today, resulting in periods of showers and thunderstorms
through late tonight. Some storms could be strong to severe with
damaging winds possible, as well as an isolated tornado. In addition,
brief periods of heavy rain are possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will bring showers and thunderstorms to the area on
Tuesday. Some of the storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>011-021>028-038>041-043-210930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Wilson-
518 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Moisture associated with Tropical Depression Claudette will move into
the area today, resulting in periods of showers and thunderstorms
through late tonight. Some storms could be strong to severe with
damaging winds possible. In addition, brief periods of heavy rain are
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will bring showers and thunderstorms to the area on
Tuesday. Some of the storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 20, 6:52 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
652 AM EDT Sun Jun 20 2021

NCZ075-084>086-201130-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
652 AM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...
SCOTLAND...SOUTHEASTERN RICHMOND AND HOKE COUNTIES UNTIL 730 AM
EDT...

At 651 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 10 miles east of Rockingham, moving northeast at 25 mph.

Wind gusts up to 45 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Southern Pines, Raeford, Pinehurst, Hamlet, Aberdeen, Hoffman,
Whispering Pines, Pinebluff, Dobbins Heights and Wagram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3480 7968 3481 7974 3483 7978 3531 7937
      3503 7908 3473 7958
TIME...MOT...LOC 1051Z 227DEG 23KT 3490 7958

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:37 AM EDTSpecial Weather StatementRAHHoke53 min
Jun 20, 8:23 AM EDTSpecial Weather StatementRAHCumberland52 min
Jun 20, 12:29 PM EDTSpecial Weather StatementRAHHarnett61 min
Jun 20, 1:51 PM EDTSpecial Weather StatementRAHSampson, Wayne39 min
Jun 20, 2:07 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne38 min
Jun 20, 2:17 PM EDTAreal Flood AdvisoryRAHSampson, Wayne58 min
Jun 20, 2:32 PM EDTSpecial Weather StatementRAHHarnett, Wake43 min
Jun 20, 3:21 PM EDTSpecial Weather StatementRAHHarnett, Lee39 min
Jun 20, 3:25 PM EDTSpecial Weather StatementRAHAnson50 min
Jun 20, 4:13 PM EDTSpecial Weather StatementRAHHarnett62 min
Jun 20, 4:31 PM EDTAreal Flood AdvisoryRAHHarnett3 hr
Jun 20, 6:24 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Scotland66 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.